Acute Toxic Herbal Intake in a Suicide Attempt and Fatal Refractory Ventricular Arrhythmia

Authors


Author for correspondence: Nicolas Pichon, Intensive Care Unit, CHU Dupuytren, 2 avenue Martin Luther King, 87042 Limoges, France (fax +33 5 55 05 62 44, e-mail nicolas.pichon@chu-limoges.fr).

Abstract

Abstract:  This report involves a 54-year-old man who died following refractory ventricular fibrillation after ingestion of a plant in a suicide attempt. Repeated direct-current cardioversions were unsuccessful and no single anti-arrhythmic agent was effective for arrhythmia control. The routine blood toxicological screening was negative. Aconitine, the main toxin of Aconitum napellus was identified using a specific liquid chromatography-tandem mass spectrometry (LC-MS/MS) method. The whole blood concentration (24 μg/l) was higher than those reported in other aconitine-related deaths. The patient had found information about the life-threatening nature of such a toxic herb intake on a free medical encyclopaedia online.

Ancillary